Iowa, 2025

Hail in Iowa, April 17, 2025

April 17, 2025 · NWS DVN · 4 events in 4 counties and zones

On the morning of April 17th, widespread thunderstorms developed across eastern Iowa as a stationary front sat along a Waterloo to Galesburg. Some of these thunderstorms intensified and produced penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On the morning of April 17th, widespread thunderstorms developed across eastern Iowa as a stationary front sat along a Waterloo to Galesburg. Some of these thunderstorms intensified and produced penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 17, 4:52 AM CST, 33 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms developing this morning, then mainly dry later this afternoon and early evening.
  • Chance for more storms moving in from the west late tonight.
  • More storms possible with frontal passage Friday evening in the southeast.
  • Another storm system may move across the region Sunday.
Area forecast discussion, Apr 17, 4:52 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
552 AM CDT Thu Apr 17 2025

...12z Aviation Update...

.KEY MESSAGES...

- Scattered showers and thunderstorms developing this morning, then
  mainly dry later this afternoon and early evening.

- Chance for more storms moving in from the west late tonight.

- More storms possible with frontal passage Friday evening in the
  southeast.

- Another storm system may move across the region Sunday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 315 AM CDT Thu Apr 17 2025

Today...After upper ridge axis bulge nudges off to the east, ongoing
40-50 KT southwesterly LLJ should do it's thing on convergent nose
and spawn sctrd showers and thunderstorms acrs the area toward dawn
and beyond. This timing a bit delayed from thinking last night. The
models vary on coverage and strength, with some producing locally
heavy rain this morning in spots of 0.50 to an inch. But plenty of
dry air locally to overcome and would think it would be mainly a
quarter inch or less. Small hail also possible in the more robust
cells. This morning activity may be more widespread than what occurs
later tonight, as it spreads east and northeast and not moving out
of the area until late morning or early afternoon. Then fcst
soundings continue to show a strong capping EML based around H7 MB
overtaking the area from the south, making for minimal precip
activity for most of the afternoon into early evening. High temp fcst
for today very challenging and dependent on mixing depth up into the
base of the stout inversion aloft. Some afternoon sunshine and
breezy southeasterly sfc winds may make a lean toward the 80+
percentile of possibilities, and will go with at least the 75
percentile. Hi temps ranging from the mid 60s northeast to the mid
70s in the far southwest.

Tonight...All strong convective spawning parameters seem to come
together this evening out acrs the MO RVR Valley of far eastern NE
into western IA. This initial convection looking to be supercellular
in nature, and may feed eastward on the nose of a southwesterly 40+
KT LLJ acrs IA and into portions of the DVN CWA toward midnight and
especially into the early morning hours. This activity will have to
be well elevated to survive with the fcst soundings showing such a
strong EML based between H8-H7 MB acrs the local area into Friday
morning. This feature may shunt most of the incoming activity north
of I80 or even Hwy 30 in eastern IA, and possibly just to the north
of northwest IL. It may also weaken the convection as it moves acrs
the local area. But will have to keep guard, as if they maintain
their elevated supercell characteristics they will be able to
produce large hail(possibly up to golfball size) and utilize gravity
wave pressure perturbation motions for localized damaging
microbursts. After this morning's activity, the south half of the CWA
may stay dry until late Friday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 315 AM CDT Thu Apr 17 2025

Friday...Assessing all the recent model solutions, this day still
uncertain with regards to convective scenarios to be played out.
What ever occurs out of Thu night(storm debris,outflow, and frontal
progression) will impact what occurs on Friday. Ensembles and
upstream extrapolation still suggest a more progressive sfc wave
migration northeastward acrs the local area late Thu night and then
into the GRT LKS by Friday evening. Trailing cold front will sweep
through the area undercutting the ongoing EML and thus can't see
much convection taking off in this scenario until maybe some post-
frontal cooling aloft erodes the EML enough for storms to fire. Thus
it would be mainly post-frontal elevated showers/storms again mainly
in the southeastern CWA, with hail the primary threat. Any sfc
rooted convection developing right along the front seems would be
east and southeast of our local area of concern...it it can break
the cap even in those areas Friday night. High temps Friday
continue to be a challenge, with the loaded NBM looking warm and
thinking we are in the warm sector longer than what we may be. It's
got highs in the upper 70s to around 80 for the southeast half, and
mid 60s in the far northwest. An earlier FROPA and cloud debris may
make these values optimistic and there is definitely bust potential.
Post-frontal chilling down Friday night well down in the 40s.

Saturday and Sunday...Saturday a cooler post-frontal day with a few
overrunning showers skirting the far south, rest of the area dry
with highs in the 50s and 60s. Some upper 30s in the north Sat
night. Sunday ensembles coming into more agreement of another strong
cyclone rolling up out of southern plains trof base and somewhere
acrs the mid to upper MS RVR Valley. Depending on this system's
track, heavy rain and severe weather will be possible on it's
respective northwest and southeast flanks. Will have to stay tuned
for additional model runs for phasing and trends.

Monday through Wednesday...Longer range ensemble trends in the wake
of whatever system can impact the midwest late in the weekend,
suggest a flattening mid CONUS steering flow and temp moderation
early to mid week. Such a progressive flow would probably mean
another precip making system moving acrs the region toward mid
week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 545 AM CDT Thu Apr 17 2025

VFR cloud deck continues acrs the area this morning with a
southeasterly sfc wind of 10-20 KTs. A 40 KT southwesterly LLJ
is inducing isolated to sctrd high based/elevated showers
and some thunderstorms currently and they will affect the TAF
sites in a hit or miss fashion though late morning before they
move off or decay. We may be then largely precip free for most
of thee TAF period through midnight as a strong capping
inversion spreads acrs the area. Southeast sfc winds will be
gusty today up to 30 KTs. We will have to watch for near MVFR
stratocu developing to BKN levels just under the inversion base
this afternoon into early evening. Otherwise just mid and high
deck clouds above the inversion. Sctrd to isolated elevated
storms may move in from the west after 05z Friday. Some of these
storms may be strong with large hail, and most likley affecting
the CID and DBQ TAF sites through 12z Friday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...12
LONG TERM...12
AVIATION...12
Hazardous weather outlook, Apr 17, 3:59 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
459 AM CDT Thu Apr 17 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
459 AM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There will be a chance for isolated to scattered thunderstorms
this morning with small hail and lightning the main threats. Later
tonight scattered strong to severe storms will be possible
especially across eastern Iowa. Large hail will be the primary
threat, with damaging wind bursts a secondary concern. There is a
Slight Risk(Level 2 out of 5) for generally the west half of the
Outlook Area tonight, with a Marginal Risk(Level 1 out of 5)
across the rest of the area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a Slight Risk for severe storms Friday afternoon and
evening generally across Illinois as a cold front sweeps through
the region. A Marginal Risk extends further to the west across far
eastern Iowa and northeast Missouri. All modes of severe weather
will be possible if these storms manage to form in the local area.

There may be another chance for thunderstorms on Sunday. Any risk
of severe weather and heavy rain will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight especially across
Iowa. There is also a chance that spotter activation will be
needed Friday afternoon and evening especially across Illinois.

GENERAL STORM MOTION OF THE DAY: Northeast at 40 to 50 MPH

12

In the hours before

Special weather statement, Apr 17, 5:25 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
625 AM CDT Thu Apr 17 2025

IAZ040-051-052-171215-
Linn IA-Buchanan IA-Benton IA-
625 AM CDT Thu Apr 17 2025

...A strong thunderstorm will impact portions of northwestern Linn,
southern Buchanan and northeastern Benton Counties through 715 AM
CDT...

At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Auburn, or near Vinton, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lime Creek County Park, Mount Auburn, Vinton, Vinton Memorial
Airport, Rowley, Brandon, Rodgers Park, Walker, Troy Mills, Urbana,
Hoefle-Dulin Park, Spencers Grove, Minne Estema Park, Benton County
Fairgrounds, Wildcat Bluff Park, Quasqueton, and Cheney.

This includes Interstate 380 between mile markers 39 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4226 9162 4212 9208 4224 9216 4230 9208
      4230 9207 4231 9207 4250 9179
TIME...MOT...LOC 1125Z 239DEG 24KT 4224 9204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Uttech

The radar

The Quad Cities radar (KDVN), 140 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Benton

When
April 17, 5:25 AM CST
Where
Benton County, 2.07 mi NW of Vinton Meml Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.240, -92.050

A trained spotter reported pea to nickel size hail.

Hail, Scott

When
April 17, 6:22 AM CST
Where
Scott County, 2.93 mi NE of Pleasant Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -90.390

Hail, Dubuque

When
April 17, 6:37 AM CST
Where
Dubuque County, 1.02 mi E of (Dbq)dubuque Muni Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
42.400, -90.700

Hail, Johnson

When
April 17, 7:45 AM CST
Where
Johnson County, 0.69 mi N of Tiffin
Measured
0.75 in hail
Reported by
Public
Coordinates
41.710, -91.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255427, 1255428, 1255429, 1255430.